A sign warning of fentanyl in marijuana on a Penticton doctor’s office door caused a stir online, after an image of it was posted to Facebook, but Interior Health says it hasn’t heard of any cases of the alleged deadly mix.
Staff with the office of Dr. Jeff Harries, among other doctors, said Harries put the sign up in December, when the city was seeing considerable numbers of overdoses, and left the sign up with the overdose crisis continuing in B.C.
“Fentanyl is being put into everything, including marijuana joints, in Penticton,” the sign reads. “Penticton Regional Hospital has had opiate overdose patients in the last week who have only smoked a joint and they have become unconscious and stopped breathing.
“Do not use any substance to get high, nothing is safe. One joint or pill may be fine, the next one could kill you. And there is no way of telling which one will kill you. Please, please, tell your friends and parents.”
The sign was posted to Adele Gagen’s Facebook page Thursday afternoon and, as of 5 p.m. Friday, shared over 5,900 times.
The sign in the Facebook post appears different from the sign in the office door Friday — the sign is now orange and seamless, while the sign in the post online is on partially crumpled, white paper.
But the message is the exact same: fentanyl is being found in cannabis, including patients admitted to the PRH emergency department.
“This sign was not posted at an Interior Health site, nor was it issued by IH,” IH chief medical health officer Dr. Trevor Corneil said in a statement.
“Testing for the presence of specific drugs like fentanyl is done by the B.C. Coroner’s office following an overdose death and by RCMP/police following drug seizures. We are not aware of any evidence to date supporting the presence of fentanyl in marijuana.”
What’s more, the B.C. CDC and the RCMP have both said in the past that there’s no evidence that cannabis has been tainted with fentanyl.
In an interview with the Western News in July, the B.C. CDC’s Marcus Lem named fentanyl-laced marijuana among its top fentanyl-related myths.
“Consequently, although at B.C. CDC and other public health organizations we’re doing our best to try and change that, in the absence of that, often the vacuum is filled with misinformation,” Lem said at the time.
IH did offer some tips, however, for avoiding or mitigating an opioid overdose:
- Don’t mix different drugs (including pharmaceutical medications, street drugs and alcohol)
- Don’t take drugs when you are alone. Leave door unlocked. Tell someone to check on you.
- Use less and pace yourself. Do testers to check strength – take a small sample of a drug before taking your usual dosage.
- Keep an eye out for your friends — stay together and look out for each other.
- Carry a naloxone kit and know how to use it. A list of locations to get a kit can be found on the Interior Health website.
- Recognize the signs of an OD: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive.
- If someone thinks they may be having an overdose or is witnessing an overdose, follow the SAVE ME steps and call 911 immediately; do not delay.
An attempt to reach Harries for comment was unsuccessful Friday.